Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 170, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2004, 7:49 AM CDT for Ottawa County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2004, 7:49 AM CDT (12:49 UTC)
- Expired
- Aug 23, 2004, 8:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 138 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2729 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 231249 SVRTOP KSC143-231330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 749 AM CDT MON AUG 23 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 830 AM CDT * AT 748 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF ADA...OR ABOUT 25 MILES NORTHWEST OF SALINA...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... DELPHOS AND RURAL AREAS OF WESTERN OTTAWA COUNTY LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3909 9792 3906 9778 3929 9756 3930 9788 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:17 AM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 23, 3:17 AM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 317 AM CDT MON AUG 23 2004 .DISCUSSION... IMMEDIATE PROBLEM IS ONGOING CONVECTION...THEN CONVECTION OFF AND ON DURING THE WEEK. RADAR AND SATELLITE LOOPS SHOW CONVECTION INCREASING OVER SOUTH CENTRAL KANSAS AND MOVING TO THE NORTHEAST. HAVE GONE CATEGORICAL SCATTERED CONVECTION THIS MORNING...THEN RETAINED CHANCES FOR MORE CONVECTION LATE THIS AFTERNOON AS UPPER TROUGH WILL BE IN THE AREA AND AMPLE MOISTURE TO WORK WITH PLUS DAYTIME HEATING. CONVECTIVE CHANCES CONTINUE TONIGHT WITH UPPER TROUGH IN THE NEIGHBORHOOD. CONVECTIVE CHANCES RETURN TUESDAY NIGHT AND WEDNESDAY WITH FRONTAL BOUNDARY SERVING AS THE FOCUS AND SOME UPPER SUPPORT AS WELL. ANOTHER CHANCE AGAIN LATE FRIDAY THROUGH SATURDAY AS MAJOR UPPER SYSTEM AND SURFACE FRONT WILL BE IN THE AREA AGAIN TO ADD DYNAMIC FORCING TO A MOIST ATMOSPHERE. REGARDING TEMPERATURES...A WARM WEEK EXPECTED WITH SOUTHERLY WINDS PRESENT MUCH OF THE TIME AT LOWER LEVELS...AND HUMID ALSO. HIGHS TODAY EXPECTED TO BE IN THE MIDDLE TO UPPER 80S...AND THE UPPER 80S TO LOWER 90S TUESDAY. LOW TO MID 90S PREVAIL WEDNESDAY AND THURSDAY BEFORE SIGNIFICANT UPPER SYSTEM APPROACHES AND LEADS TO A COOLDOWN STARTING FRIDAY AND BECOMING MORE SIGNIFICANT OVER THE WEEKEND WHEN HIGHS SHOULD BE IN THE MIDDLE 80S. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 23, 4:54 AM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 454 AM CDT MON AUG 23 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-241000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 454 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS MORNING...THEN MORE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN FROM LATE TUESDAY THROUGH WEDNESDAY ACROSS THE AREA. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARD. ANOTHER CHANCE FOR THUNDERSTORMS IS EXPECTED LATE FRIDAY THROUGH SATURDAY ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:24 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 51 min |
| Aug 23, 6:39 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.